Reactions 1680, p277 - 2 Dec 2017
Lethargy and confusion: case report
A 78-year-old man developed lethargy and confusion
following concomitant administration of phenytoin and
sertraline [not all indications stated].
The man, who had a history of depression and seizures, was
receiving oral phenytoin 100mg four times daily for the past
five years along with citalopram and other medications.
Citalopram was switched to oral sertraline 100mg due to
worsening of depression symptoms, on 04 January 2016. In
March 2016, he presented with lethargy and confusion. His
friends reported that he was increasingly withdrawn, not
engaging in conversation, lethargic, and delayed in responses.
His examinations showed slow responses to commands and
questions. Psychiatric consultation advised lowering of
sertraline dose with intention of discontinuing the medication.
His serum phenytoin level was elevated, which was normal
prior to the initiation of sertraline.
Phenytoin was discontinued and the man’s serum
phenytoin level returned to normal. Subsequently, sertraline
was also discontinued. Afterwards, his cognitive function
returned to baseline.
Author comment: "In this case, the medical team
concluded that the cause of the patient’s lethargy and
confusion was a drug interaction between sertraline and
Nathan KT, et al. Sertraline and phenytoin drug interaction in a geriatric patient.
Annals of Long-Term Care 25: 46-48, No. 5, Oct 2017. Available from: URL:
http://doi.org/10.25270/altc.2017.10.e00001 - USA
Reactions 2 Dec 2017 No. 16800114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved